Alert archive / California / Winter Weather Advisories in 2021
Winter Weather Advisory 9, NWS Reno, NV
NWS Reno, NV issued this winter weather advisory at Feb 12, 2021, 1:26 PM PST for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Feb 12, 2021, 10:00 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2021, 1:26 PM PST (21:26 UTC)
- In effect from
- Feb 12, 2021, 10:00 PM PST
- Expired
- Feb 13, 2021, 12:00 PM PST
- In force
- 14 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095 WWUS45 KREV 122126 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 126 PM PST Fri Feb 12 2021 CAZ072-NVZ002-131800- /O.NEW.KREV.WW.Y.0009.210213T0600Z-210213T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 126 PM PST Fri Feb 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations up to 6 inches at Lake Tahoe level, and 5 to 10 inches above 7000 feet. Winds gusting as high as 65 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 PM this evening to 10 AM PST Saturday. * IMPACTS...Plan on slippery road conditions. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...Hazardous boating conditions are forecast for Lake Tahoe with wave heights 2 to 6 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
1 follow-up statement
075 WWUS45 KREV 131748 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 948 AM PST Sat Feb 13 2021 CAZ072-NVZ002-132000- /O.EXT.KREV.WW.Y.0009.000000T0000Z-210213T2000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 948 AM PST Sat Feb 13 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY... * CHANGES...Extended Winter Weather Advisory through Noon * WHAT...Snow showers will continue this morning and taper off through the early afternoon. However, as snow diminishes, road conditions may still be hazardous. * WHERE...Greater Lake Tahoe Area. * WHEN...Until noon PST today. * IMPACTS...Sierra passes are snow covered with travel impacts ongoing. Be sure to check with CALTRANS for the latest chain controls and road conditions. Areas of reduced visibility expected with areas of blowing snow. * ADDITIONAL DETAILS...Hazardous boating conditions are forecast for Lake Tahoe with wave heights 2 to 5 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 2:29 AM PST, 10 hours 57 minutes earlier.
Area forecast discussion, Feb 12, 2:29 AM PST, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
229 AM PST Fri Feb 12 2021
.SYNOPSIS...
A series of modest storms will push through the Sierra and
western Nevada through the holiday weekend. Plan for periods of
gusty winds, mountain snow and valley rain showers. While the
storms aren't overly strong, travel impacts are likely during the
long holiday weekend.
&&
.SHORT TERM...
A fast moving cold front is working it's way through the region
this morning with a break in precipitation today before another
quick moving front forecast to move through the region tonight
through Saturday. While not a large storm, snow will impact travel
in the Sierra with cold gusty winds expected in western Nevada.
Main precipitation band is currently focused on the eastern Sierra
with bands of precipitation working into west-central Nevada
along the cold front. Most of the precipitation will be wrapped up
by sunrise with just a few lingering showers in Mono and Mineral
counties. We'll see clearing skies in most areas today before
another quick moving front approaches the region tonight.
The next front will move in from the northwest this evening bringing
another round of snow, rain, and wind to the region tonight through
Saturday. This system has a little less moisture and a little more
cold air then the front last night. Currently, we're looking at
around 5-10 inches of snow in the upper elevations of the Sierra
with snow levels dropping down to around 4500-5000' Saturday night.
Snow accumulations of around 1-3 inches are possible above 5000'
with 2-6 inches possible around Lake Tahoe. A little less snow is
forecast for the eastern Sierra with around 1-5 inches.
A few strong gusts of wind will be possible along the front tonight,
but the main concern for winds in western Nevada will be behind the
front on Saturday as a strong NW-SE gradient develops. Areas in
Mineral county including Walker Lake could see gusts up to 40-50
mph on Saturday.
A break in precipitation is expected again most of the day on
Sunday before another storm begins to work it's way into the
region Sunday night. -Zach
.LONG TERM...Next Week...
A large scale trough will continue over the central CONUS Mon-Tue
before a gradual shift eastward Wed-Thu. This will keep a northwest
flow across the western states for early week with one more
shortwave dropping southeast across the region for Washingtons
Birthday. Like the two shortwaves moving through this morning/this
weekend, it too will be a quick mover with another round of light to
moderate snow for the Sierra, rain/snow across northeast CA and
northwest NV, and much lighter precipitation much of far western NV.
The main impacts from snow will be slick roads Monday morning and
again after sundown for travelers heading across Sierra passes. For
much of the lower elevations to the lee of the Sierra, brisk
northwest winds can be expected Monday behind the front with typical
bumpy airplane rides and choppy lake waters.
A general break in the weather Tue-Thu as the trough shifts east and
a flat shortwave ridge moves across CA-NV. Brisk northwest winds
will continue across the eastern Sierra into Mineral County and
across the ridges for Tuesday, otherwise lighter winds and a period
of quiet and seasonally cool weather will prevail.
Long range ensembles/clusters indicates the storm door will resume
in some manner later next week as the flow across the east Pacific
and CONUS flattens, but details still need to be ironed out. The 00Z
deterministic GFS/ECMWF show the next shortwave trough approaching
late Thursday and Friday and then moving southeast through the
region over the weekend. There is a decent moisture plume coming in
with this feature although it is primarily pointed at the southern
Cascades and splinters by the time the storm works south into the
Sierra. So another moderate storm for our area with gusty winds
ahead of it, snow in the mountains and rain/snow for lower
elevations. If you have travel plans across the Sierra from Friday-
Sunday (Feb 19th- Feb 21st), make sure to keep up with the latest
forecasts. Hohmann
&&
.AVIATION...
The first of several storms will exit this morning with improving
conditions. Much of the precipitation will be out of the region by
daybreak, or shortly after, as the system moves quickly to the
southeast. A general northwest flow will bring drier conditions
today with periods of mid-high clouds streaming through the area.
The next system will move into the region tonight and Saturday,
starting across northeast CA/northwest NV by late this evening, the
northern Sierra and much of northern NV overnight and finally the
rest of the Sierra/western NV during the day Saturday. This storm is
a little colder than the one exiting this morning. So expect several
inches of accumulating snow for the Sierra terminals late tonight
and Saturday morning. Snow may mix with the rain at lower elevations
terminals Saturday morning, but accumulations are not expected as
the precipitation amounts will be more spotty and lighter in nature.
Brisk west-northwest winds will result in some moderate turbulence
and LLWS late tonight into Saturday. Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 4 AM PST early this morning NVZ002.
CA...Winter Weather Advisory until 4 AM PST early this morning
CAZ072-073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Feb 12, 8:26 AM PST, 5 hours before
Special Weather Statement National Weather Service RENO NV 826 AM PST Fri Feb 12 2021 CAZ070>073-NVZ001>005-140000- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 826 AM PST Fri Feb 12 2021 ...ACTIVE WEATHER THROUGH THE HOLIDAY WEEKEND... A couple more storms will impact the region through the holiday weekend. The next storm for late tonight into Saturday is colder, so there is potential for snow down to around 5000 feet. Plan for another round of gusty winds and wintry precipitation. Strong gusty winds are forecast along the front with wind gusts 40 to 50 mph possible for the valley areas and gusts up to 100 mph in the Sierra. For locations along and east of Highway 95, the strong winds may create difficult driving conditions for high profile vehicles as well as areas of blowing dust. The next storm arrives at arguably the worst time during the holiday weekend, late Sunday night into Monday morning. This third storm in the series will usher in more gusty winds, chances for snow and impacts to the end of the holiday weekend. Forecaster confidence remains high for travel disruptions along the Sierra passes with all of these systems and some concerns for western Nevada roadways too. There will be a handful of what we'll call 'preferred travel times' through Monday. Always check the road conditions before you go. Here are the preferred travel times we are focused on right now: Weather Breaks aka Preferred Travel Times - Friday until about 10-11 PM - Sunday until about 8 PM WHAT YOU SHOULD DO: If you are planning to travel for the holiday weekend, prepare for winter driving conditions and delays with emphasis on the Sierra passes. Monitor the forecast and think about the possibility of altering your plans. http://weather.gov/reno
Local storm report, Feb 12, 9:13 AM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
913 AM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM HEAVY SNOW 1 NNW HOMEWOOD 39.09N 120.16W
02/12/2021 M8.0 INCH PLACER CA TRAINED SPOTTER
OVERNIGHT TOTAL AT 6350 FT.
0847 AM SNOW 1 NE INCLINE VILLAGE 39.26N 119.94W
02/12/2021 E7.0 INCH WASHOE NV TRAINED SPOTTER
OVERNIGHT TOTAL AT 6700 FT.
0800 AM SNOW TAHOE CITY 39.17N 120.14W
02/12/2021 M5.0 INCH PLACER CA CO-OP OBSERVER
CO-OP OBSERVER STATION TAHC1 TAHOE CITY.
0754 AM SNOW BRIDGEPORT 38.26N 119.23W
02/12/2021 M1.5 INCH MONO CA CO-OP OBSERVER
CO-OP OBSERVER STATION BPTC1 BRIDGEPORT.
0736 AM SNOW 1 SSW JUNE LAKE 37.76N 119.09W
02/12/2021 M8.0 INCH MONO CA PUBLIC
JUNE MOUNTAIN SKI AREA. OVERNIGHT TOTAL.
0721 AM HEAVY SNOW 1 SW ALPINE MEADOWS 39.16N 120.24W
02/12/2021 M16.0 INCH PLACER CA PUBLIC
ALPINE MEADOWS SKI AREA. TOTAL AT 8000 FT.
11 INCHES AT 6200 FT.
0715 AM HEAVY SNOW 4 NW TRUCKEE 39.36N 120.26W
02/12/2021 M10.0 INCH NEVADA CA PUBLIC
TAHOE DONNER SKI AREA TOTAL AT 6750 FT.
0703 AM HEAVY SNOW 1 NE MOUNT ROSE SUMMIT 39.32N 119.89W
02/12/2021 M7.0 INCH WASHOE NV PUBLIC
MT. ROSE SKI AREA 5-7 INCH OVERNIGHT TOTAL.
0700 AM SNOW 2 NW MEYERS 38.88N 120.03W
02/12/2021 M4.0 INCH EL DORADO CA COCORAHS
COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
4.9 SW.
0616 AM SNOW 3 ESE SOUTH LAKE TAHOE 38.93N 119.93W
02/12/2021 M11.0 INCH EL DORADO CA PUBLIC
HEAVENLY SKI AREA. OVERNIGHT TOTAL.
0600 AM SNOW 3 NNW NORTHSTAR 39.32N 120.15W
02/12/2021 M4.0 INCH NEVADA CA CO-OP OBSERVER
TRUCKEE AIRPORT. RAIN CHANGED TO SNOW. TOTAL
LIQUID 0.81 INCH.
0545 AM SNOW 1 SSW NORTHSTAR 39.26N 120.13W
02/12/2021 M12.0 INCH PLACER CA PUBLIC
NORTHSTAR CA SKI AREA.
&&Local storm report, Feb 12, 9:41 AM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
941 AM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM SNOW 1 NE INCLINE VILLAGE 39.26N 119.94W
02/12/2021 E7.0 INCH WASHOE NV TRAINED SPOTTER
OVERNIGHT TOTAL AT 6700 FT.
0800 AM SNOW TAHOE CITY 39.17N 120.14W
02/12/2021 M5.0 INCH PLACER CA CO-OP OBSERVER
CO-OP OBSERVER STATION TAHC1 TAHOE CITY.
0800 AM SNOW 1 SW TOMS PLACE 37.55N 118.71W
02/12/2021 M7.0 INCH MONO CA TRAINED SPOTTER
LIQUID EQUIVALENT 0.60 INCH.
0754 AM SNOW BRIDGEPORT 38.26N 119.23W
02/12/2021 M1.5 INCH MONO CA CO-OP OBSERVER
CO-OP OBSERVER STATION BPTC1 BRIDGEPORT.
0736 AM SNOW 1 SSW JUNE LAKE 37.76N 119.09W
02/12/2021 M8.0 INCH MONO CA PUBLIC
JUNE MOUNTAIN SKI AREA. OVERNIGHT TOTAL.
0721 AM HEAVY SNOW 1 SW ALPINE MEADOWS 39.16N 120.24W
02/12/2021 M16.0 INCH PLACER CA PUBLIC
ALPINE MEADOWS SKI AREA. TOTAL AT 8000 FT.
11 INCHES AT 6200 FT.
0715 AM HEAVY SNOW 4 NW TRUCKEE 39.36N 120.26W
02/12/2021 M10.0 INCH NEVADA CA PUBLIC
TAHOE DONNER SKI AREA TOTAL AT 6750 FT.
0703 AM HEAVY SNOW 1 NE MOUNT ROSE SUMMIT 39.32N 119.89W
02/12/2021 M7.0 INCH WASHOE NV PUBLIC
MT. ROSE SKI AREA 5-7 INCH OVERNIGHT TOTAL.
0700 AM SNOW 2 N TRUCKEE 39.35N 120.20W
02/12/2021 M7.8 INCH NEVADA CA COCORAHS
COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.
0700 AM SNOW 2 NW MEYERS 38.88N 120.03W
02/12/2021 M4.0 INCH EL DORADO CA COCORAHS
COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
4.9 SW.
0630 AM SNOW 3 E INCLINE VILLAGE 39.25N 119.92W
02/12/2021 M9.0 INCH WASHOE NV PUBLIC
DIAMOND PEAK SKI AREA.
0616 AM SNOW 3 ESE SOUTH LAKE TAHOE 38.93N 119.93W
02/12/2021 M11.0 INCH EL DORADO CA PUBLIC
HEAVENLY SKI AREA. OVERNIGHT TOTAL.
0600 AM HEAVY SNOW 1 SSW MAMMOTH MOUNTAIN 37.65N 119.04W
02/12/2021 M18.0 INCH MONO CA PUBLIC
MAMMOTH MOUNTAIN SKI AREA TOTAL AT 11053 FT.
SUMMIT. 15 INCHES AT 8909 FT.
0600 AM SNOW 3 NNW NORTHSTAR 39.32N 120.15W
02/12/2021 M4.0 INCH NEVADA CA CO-OP OBSERVER
TRUCKEE AIRPORT. RAIN CHANGED TO SNOW. TOTAL
LIQUID 0.81 INCH.
0545 AM SNOW 1 SSW NORTHSTAR 39.26N 120.13W
02/12/2021 M12.0 INCH PLACER CA PUBLIC
NORTHSTAR CA SKI AREA.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 1:10 PM PST | High Wind Warning | REV | Mono | 27 hr |
| Feb 12, 1:10 PM PST | Wind Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 27 hr |
Nearby
Winter Weather Advisories in California, 2021Winter Weather Advisories in Nevada, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.